Case Report

Transient Left Ventricular Apical Ballooning after a Cocaine Binge

Matthew A. Daka, MD, Raffay S. Khan, MD, Eric J. Deppert, MD From the Department of Cardiology, St. Luke’s-Roosevelt Hospital Center New York; Hospital of the University of Pennsylvania, Philadelphia, Pennsylvania. The authors report no conflicts of interest regarding the content herein. Manuscripts submitted May 14, 2007, provisional acceptance given June 20, 2007, manuscript accepted July 12, 2007. Address for correspondence: Matthew A. Daka, MD, St. Luke’s-Roosevelt Hospital Center, University Hospital of Columbia University College of Physicians and Surgeons, 1111 Amsterdam Avenue, New York, NY 10025. E-mail: mattmdmd@gmail.com
Matthew A. Daka, MD, Raffay S. Khan, MD, Eric J. Deppert, MD From the Department of Cardiology, St. Luke’s-Roosevelt Hospital Center New York; Hospital of the University of Pennsylvania, Philadelphia, Pennsylvania. The authors report no conflicts of interest regarding the content herein. Manuscripts submitted May 14, 2007, provisional acceptance given June 20, 2007, manuscript accepted July 12, 2007. Address for correspondence: Matthew A. Daka, MD, St. Luke’s-Roosevelt Hospital Center, University Hospital of Columbia University College of Physicians and Surgeons, 1111 Amsterdam Avenue, New York, NY 10025. E-mail: mattmdmd@gmail.com
ABSTRACT: Left ventricular apical ballooning is an increasingly reported phenomenon with an onset that is usually triggered by severe and often acute emotional incidents. We report a rare case of acute left ventricular apical ballooning syndrome, mimicking acute ST-elevation myocardial infarction, in a post menopausal woman whose only predisposing factor was an all-night cocaine binge. J INVASIVE CARDIOL 2007;19:E378–E380
Case Report. A 56-year-old post menopausal Caucasian female with a past medical history of tobacco use, chronic obstructive pulmonary disease (bullous lung disease), hypertension and hepatitis C presented to our emergency department with a history of several hours of chest tightness and profound shortness of breath the morning after an all-night cocaine binge. The patient denied any emotional problems days to weeks prior to her initial presentation. Her physical examination on presentation revealed S3 and S4 gallops, but was otherwise unremarkable. A 12-lead electrocardiogram (ECG) showed ST-segment elevation in the precordial leads V2–V6 and limb leads II, III and AVF without reciprocal changes (Figure 1). Further workup revealed mildly elevated cardiac biomarkers with a peak troponin I of 8.54 µg/l and a urine toxicology screen positive for cocaine. She was triaged as a case of ST-segment elevation myocardial infarction (STEMI) and underwent urgent cardiac catheterization, which revealed no occlusive thrombi in any of the epicardial coronary artery segments (Figure 2). Left ventriculography revealed apical and mid-ventricle akinesis with a hypercontractile base and an ejection fraction of 20% (Figure 3). A 2-dimensional echocardiogram revealed classic hypercontractile basal segments and severely hypokinetic/akinetic-to-aneurysmal mid and apical segments with an ejection fraction of 25% (Figure 4). She was managed conservatively and after an unremarkable hospital course was discharged on an angiotensin-converting enzyme inhibitor, aspirin, a statin, warfarin and a beta-blocker. Twelve weeks later the patient was admitted back into the hospital for inpatient drug rehabilitation. Cardiology consultation was requested to review the continued need for coumadin use for possible apical thrombus. Repeat 2-dimensional echocardiography with contrast was ordered and now showed apical left ventricular hypertrophy and apical hyperkinesis with an ejection fraction of 75%. Features typical of the left ventricular apical ballooning syndrome (Takotsubo cardiomyopathy) in our patient include: the absence of significant epicardial coronary stenosis, striking ST-elevation ECG changes, a characteristic pattern and extent of left ventricular akinesia disproportionate to the limited release of cardiac biomarkers in a post menopausal female and a complete recovery of left ventricular function within weeks of presentation. Discussion. Left ventricular apical ballooning syndrome, also known as Takotsubo cardiomyopathy, is an increasingly reported acute cardiac syndrome. Its clinical presentation mimics that of an acute coronary syndrome, most commonly an ST-segment elevation myocardial infarction (STEMI). It is usually characterized by the sudden onset of chest discomfort, minimal cardiac enzyme release, disproportionate transient regional left ventricle abnormalities, and most commonly with ST-segment elevation on ECG (90% in the largest series).1 This syndrome is differentiated from STEMI by the absence of significant epicardial coronary artery stenosis on angiography. On ventriculography, the “apical ballooning” that is classically seen during systole is caused by left ventricular apical and mid-ventricular akinesis along with compensatory basal hyperkinesis. The characteristic shape seen on ventriculography resembles the appearance of an ancient Japanese pot used to capture an octopus called “Takotsubo”, hence the name “Takotsubo cardiomyopathy”. The acute systolic dysfunction of the left ventricle is completely reversible in these patients within days-to-weeks of the initial presentation. Left ventricular apical ballooning syndrome usually occurs in post menopausal women and is preceded by some form of emotional or physical stress. While the exact cause of this cardiomyopathy is unknown, the prevailing hypothesis is that these stressful situations induce catecholamine surges that may lead to the transient spasm of coronary arteries in more than one distribution, resulting in areas of myocardial stunning.2 Another possible mechanism for this peculiar form of myocardial stunning is catecholamine-mediated direct myocyte injury with the formation of contraction band necrosis, a unique form of myocyte injury characterized by hypercontracted sarcomeres, dense eosinophilic transverse bands and an interstitial mononuclear inflammatory response that is distinct from the polymorphonuclear inflammation seen with infarction.5 In our patient, no emotional trigger was identified. The only precipitating stressor found was an all-night cocaine binge. Heavy cocaine use may have provided the catecholamine milieu necessary for the development of left ventricular apical ballooning syndrome in this patient. Cocaine produces its systemic effects by central and peripheral adrenergic stimulation through blocking the presynaptic reuptake of norepinephrine, epinephrine and dopamine, thereby increasing their postsynaptic concentrations. This catecholamine upsurge has been reported to cause coronary arterial vasoconstriction, myocardial ischemia and infarction,7 hypertensive crises and lethal arrhythmias. A thorough review of the literature showed that this syndrome has been reported in patients with other conditions that typically have high catecholamine levels such as pheochromocytoma and hyperthyroidism.3,4 Exaggerated sympathetic stimulation is central to the etiology of this syndrome.5 The only proximate cause identifiable for our patient’s presentation was continuous cocaine use the night before presentation. No other acute illness or other physical and psychological stressors that have been suggested in the medical literature as the inciting incidents for this syndrome were found in our patient.1,5,6 Excessive alcohol consumption was reported as a possible precipitant in an earlier series.1 Cocaine has never been associated this syndrome until recently in a single case report.8 Since Takotsubo cardiomyopathy is a diagnosis of exclusion that demands a high index of suspicion, many cases go unnoticed. Moreover, the cocaine-induced variant is a completely unknown syndrome. To the best of our knowledge, we are reporting only the second case in the medical literature of left ventricular apical ballooning syndrome induced by excessive cocaine use. This variant is probably more common than has been reported in the literature to date, especially in our society where cocaine use is endemic. References 1. Tsuchihashi K, Ueshima K, Uchida T, et al. Transient left ventricular apical ballooning without coronary artery stenosis: A novel heart syndrome mimicking acute myocardial infarction. Angina Pectoris-Myocardial Infarction Investigations in Japan. J Am Coll Cardiol 2001;38:11. 2. Bybee KA, Kara T, Prasad A, et al. Systematic review: Transient left ventricular apical ballooning: A syndrome that mimics ST-segment elevation myocardial infarction. Ann Intern Med 2004;141:858. 3. Scott IU, Guttermann DD. Pheochromocytoma with reversible focal cardiac dysfunction. Am Heart J 1995;130:909–911. 4. Miyazaki S, Kamiishi T, Hosokawa N, et al. Reversible left ventricular dysfunction Takotsubo cardiomyopathy associated with hyperthyroidism. Jpn Heart J 2004;45:889–894. 5. Ilan S. Wittstein, M.D., David R. Thiemann, M.D., Joao A.C. Lima, M.D., et al. Neurohumoral Features of Myocardial Stunning Due to Sudden Emotional Stress. N Engl J Med 2005;352:539–548. 6. Desmet WJ, Adriaenssens BF, Dens JA. Apical ballooning of the left ventricle: First series in white patients. Heart 2003;89:1027–1031. 7. Pitts WR, Lange RA, Cigarroa JE, et al. Cocaine-induced myocardial ischemia and infarction: Pathophysiology, recognition, and management. Prog Cardiovasc Dis 1997;40:65–76. 8. Arora S, Alfayoumi F, Srinivasan V. Transient left ventricular apical ballooning after cocaine use: Is catecholamine cardiotoxicity the pathologic link? Mayo Clin Proc 2006;81:829–832.